Alert archive / New Mexico / Flash Flood Warnings in 2015

Flash Flood Warning 24, NWS El Paso, TX

July 22, 2015Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 22, 2015, 6:19 PM MDT for Otero County, New Mexico. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2015, 6:19 PM MDT (00:19 UTC)
Expired
Jul 22, 2015, 8:15 PM MDT
In force
116 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:38 PM MDTFLASH FLOODTimberon, NMFIRE OFFICIAL AT TIMBERON LODGE REPORTED SACRAMENTO RIVER IS OVER ITS BANKS WITH CONTINUED HEAVY RAINFALL AND FLOODED STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2015-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2015-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2611 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WGUS54 KEPZ 230019
FFWEPZ
NMC035-230215-
/O.NEW.KEPZ.FF.W.0024.150723T0019Z-150723T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
619 PM MDT WED JUL 22 2015

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 815 PM MDT
    
* AT 617 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO AND ONE HALF INCHES 
  OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TIMBERON AND SACRAMENTO RIVER ROAD SOUTH OF TIMBERON.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3272 10566 3266 10560 3260 10562 3261 10571
      3266 10575

$$

LANEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:18 PM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 22, 2:18 PM MDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
218 PM MDT WED JUL 22 2015

.SYNOPSIS...
PLENTIFUL MOISTURE REMAINS OVER THE REGION FOR THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS THE REST OF THIS AFTERNOON AND
TONIGHT. THE MOISTURE PLUME WILL BECOME GRADUALLY WEAKER THE NEXT
FEW DAYS WITH THUNDERSTORMS BECOMING MORE ISOLATED IN COVERAGE
OVER THE NEXT FEW DAYS. TEMPERATURES WILL CONTINUE TO RISE ABOVE
NORMAL WITH SOME AREAS APPROACHING THE 100 DEGREE MARK BY THE
WEEKEND.

&&

.DISCUSSION...
AVAILABLE ATMOSPHERIC MOISTURE WILL FUEL SCATTERED SHOWERS AND
THUNDERSTORMS THE REST OF THIS AFTERNOON AND TONIGHT. BEST CHANCES
FOR RAIN WILL BE MAINLY BE MOUNTAIN ZONES AND LOWLAND AREAS WEST
AND NORTH OF LAS CRUCES. STORM DEVELOPMENT WILL BE AIDED BY A WEAK
UPPER LEVEL DISTURBANCE THAT IS MOVING THROUGH THE REGION. PERIODS
OF MODERATE TO HEAVY RAINFALL WITH LOCALIZED FLOODING ALONG
DRAINAGES...ARROYOS AND LOW WATER CROSSINGS IS POSSIBLE

A FAIRLY STATIC WEATHER PATTERN WILL OCCUR THROUGH THE FIRST PART
OF NEXT WEEK WITH A LARGE AREA OF HIGH PRESSURE ANCHORED OVER
TEXAS AND A BROAD TROUGH ON THE WEST COAST. THIS PATTERN WILL
KEEP A WEAK PLUME OF MOISTURE FLOWING INTO THE DESERT SOUTHWEST
FOR THE NEXT SEVERAL DAYS. THE PLUME WILL BECOME MORE DIFFUSE OVER
TIME AS A RESULT OF INCREASING HIGH PRESSURE ALOFT. ASSOCIATED
PRECIPITABLE WATER VALUES WILL DROP BACK TO NEAR NORMAL VALUES
FOR THE REGION FOR THIS TIME OF YEAR. THIS WILL RESULT IN ISOLATED
LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS MAINLY IN THE
AFTERNOON AND EVENING. RAIN AMOUNTS WILL BE SPOTTY AND GENERALLY
LIGHTER THAN IN DAYS PAST.

MOUNTAIN ZONES...AIDED BY OROGRAPHIC LIFT WILL CONTINUE TO SEE A
HIGHER FREQUENCY OF STORMS ALONG WITH HIGHER RAIN AMOUNTS OVERALL.
THE LOWLANDS WILL GET OCCASIONAL STRONG STORMS THAT COULD PRODUCE
HEAVIER RAIN AMOUNTS...BUT OVERALL STORMS WILL LIKELY BE HIGH
BASED...PRODUCING LIGHTER PRECIPITATION AND STRONGER WIND GUSTS IN
THE 50 MPH RANGE. WITH SOMEWHAT DRIER CONDITIONS EXPECTED... DAY
TIME TEMPERATURES WILL RISE BACK UP ABOVE NORMAL WITH SOME LOWLAND
AREAS REACHING 100 DEGREES BY THE WEEKEND.

THE OUTLOOK FOR THE EXTENDED PERIOD NEXT WEEK IS TRENDING TOWARD
MOSTLY DRY AND VERY WARM. HIGH PRESSURE ALOFT IS EXPECTED TO
SHIFT MORE TO THE WEST AS THE WEST COAST TROUGH MOVES OUT OF THE
AREA. THIS PATTERN WILL CONTINUE TO HELP SUPPRESS MOST STORM
ACTIVITY BUT ISOLATED STORMS WILL STILL BE POSSIBLE. ABOVE NORMAL
TEMPERATURES WILL ALSO CONTINUE THROUGH MUCH OF NEXT WEEK.

&&

.AVIATION...VALID 23/00Z-24/00Z.
ISOLATED THUNDERSTORMS OVER HIGHER TERRAIN AREAS WILL MOVE INTO THE
LOWLANDS THIS EVENING...AIDED BY OUTFLOW BOUNDARY INTERACTIONS.
EXPECT BRIEF IFR WITH GUSTS TO 40 KNOTS IN VICINITY OF
THUNDERSTORMS... WITH OUTFLOW AWAY FROM STORMS GENERALLY 25 KTS OR
LESS. STABLE AIR WEST OF THE CONTINENTAL DIVIDE...THUS EXPECT STORMS
TO FAVOR EASTERN AREAS...ESPECIALLY AREAS EAST OF AN LRU-ELP LINE.
OVERALL TS CHANCES DECREASE STARTING THURSDAY AS UPPER LEVEL
MOISTURE SHIFTS TO THE WEST.

&&

.FIRE WEATHER...
THUNDERSTORMS OVER THE HIGH TERRAIN WILL WORK INTO
THE LOWLANDS THIS EVENING...FAVORING AREAS EAST OF THE CONTINENTAL
DIVIDE WHERE INSTABILITY IS STRONGER. MONSOONAL MOISTURE PLUME WILL
SHIFT WEST OF THE AREA OVER THE NEXT FEW DAYS...LIMITING OVERALL
THUNDERSTORM COVERAGE ESPECIALLY IN THE LOWER ELEVATIONS. STILL...
LOW LEVEL MOISTURE WILL BE SUFFICIENT FOR MIN RH VALUES TO REMAIN IN
THE 20S AND 30S...AND LIGHT-MODERATE WESTERLY WINDS WILL PREVAIL.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  96  74  97 /  40  10  30  20
SIERRA BLANCA           70  93  69  95 /  40  20  30  20
LAS CRUCES              70  94  69  96 /  30  10  20  20
ALAMOGORDO              69  93  69  96 /  30  10  20  20
CLOUDCROFT              56  73  56  75 /  50  40  40  50
TRUTH OR CONSEQUENCES   69  92  69  95 /  30  10  30  20
SILVER CITY             63  85  62  87 /  30  20  20  40
DEMING                  70  94  69  95 /  40  20  20  20
LORDSBURG               68  92  66  92 /  40  30  30  20
WEST EL PASO METRO      74  96  73  98 /  40  10  20  20
DELL CITY               70  96  70  98 /  50  20  20  20
FORT HANCOCK            73  96  72  98 /  50  10  30  20
LOMA LINDA              69  91  69  93 /  40  10  30  20
FABENS                  72  96  71  98 /  40  10  30  20
SANTA TERESA            72  95  71  96 /  40  10  20  20
WHITE SANDS HQ          71  94  70  96 /  30  10  20  20
JORNADA RANGE           69  93  68  95 /  30  10  20  20
HATCH                   69  94  68  95 /  30  10  20  20
COLUMBUS                70  93  69  95 /  40  20  20  20
OROGRANDE               71  93  70  96 /  30  10  20  20
MAYHILL                 59  81  59  83 /  50  40  30  50
MESCALERO               58  82  58  84 /  50  30  30  40
TIMBERON                59  81  59  83 /  50  30  30  40
WINSTON                 61  84  60  86 /  30  30  30  40
HILLSBORO               66  91  64  92 /  30  20  30  30
SPACEPORT               69  93  68  95 /  30  10  30  20
LAKE ROBERTS            60  84  58  85 /  40  40  30  50
HURLEY                  65  88  63  89 /  40  20  20  30
CLIFF                   65  91  63  92 /  30  30  30  30
MULE CREEK              63  89  61  90 /  20  40  20  30
FAYWOOD                 65  89  64  90 /  30  20  20  30
ANIMAS                  68  91  67  92 /  50  40  30  30
HACHITA                 68  92  67  93 /  40  30  30  20
ANTELOPE WELLS          66  88  65  88 /  40  40  40  30
CLOVERDALE              65  85  64  86 /  50  50  50  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/25 LUNDEEN/HARDIMAN
Hazardous weather outlook, Jul 22, 11:54 AM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1154 AM MDT WED JUL 22 2015

NMZ401>417-TXZ418>424-231800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1154 AM MDT WED JUL 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED MOUNTAIN BASED THUNDERSTORMS SHOULD DEVELOP THIS
AFTERNOON AND SPREAD TO THE LOWLANDS LATER THIS AFTERNOON AND
TONIGHT. STORMS WILL PRODUCE PERIODS OF MODERATE TO HEAVY
RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50 MPH. LOCALIZED
FLOODING WILL BE POSSIBLE NEAR HEAVIER RAINFALLS AND MAY IMPACT
DRAINAGES...NORMALLY DRY ARROYOS AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE MOIST SOUTHERLY FLOW WILL BECOME A BIT WEAKER OVER THE NEXT
FEW DAYS THAT WILL PARTLY DIMINISH THUNDERSTORM ACTIVITY ACROSS
THE AREA THE NEXT FEW DAYS. ISOLATED THUNDERSTORMS WILL STILL BE
POSSIBLE IN THE AFTERNOON AND EVENING.  PERIODS OF MODERATE TO
OCCASIONALLY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE FROM THESE STORMS. LOCALIZED FLOODING ALONG
DRAINAGES...ARROYOS AND LOW WATER CROSSINGS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THE EL PASO WEATHER OFFICE VIA OUR 800 SPOTTER NUMBER OR VIA
TWITTER INCLUDING OUR HANDLE @NWSELPASO.

LUNDEEN

In the hours before

Special weather statement, Jul 22, 2:03 PM MDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
203 PM MDT WED JUL 22 2015

NMZ415-416-222045-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
203 PM MDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 245 PM
MDT...

AT 203 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR OVER WEED...OR 14 MILES NORTHEAST OF TIMBERON...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MAYHILL...
WEED...
SACRAMENTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3296 10535 3273 10535 3268 10555 3284 10564
      3302 10532 3296 10532
TIME...MOT...LOC 2003Z 244DEG 15KT 3279 10552

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:25 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 22, 7:23 PM MDTAreal Flood AdvisoryEPZDoña Ana67 min
Jul 22, 7:43 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero2 hr
Jul 22, 8:53 PM MDTAreal Flood AdvisoryEPZDoña Ana112 min
Jul 23, 3:58 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr

Nearby

Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.